Illinois, 2016

Flash Flood in Illinois, June 4, 2016

June 4, 2016 · NWS LSX · 1 event in 1 county or zone

Several storms dumped up to 4 inches of rain over portions of Montgomery County Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Several storms dumped up to 4 inches of rain over portions of Montgomery County Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 4, 4:48 AM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 4, 4:48 AM CST, 3 hours 42 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
548 AM CDT SAT JUN 4 2016

.SHORT TERM...  (Through Late This Afternoon)
Issued at 311 AM CDT Sat Jun 4 2016

Line of showers and thunderstorms along and just ahead of cold front
extending from southeastern Iowa to Kirksville then southwest
towards southern portions of KC metro area, is moving into more
stable air/lower CAPES, so will continue to see a weakening trend
through daybreak. Otherwise, still seeing scattered showers
developing to the south and east of STL as of 08z. Do expect
instability to increase by late this morning mainly south and east
of the metro area with showers and storms to increase in coverage.
Another normal or just a bit below normal day due to cloud cover and
precipitation. Will see highs in the mid 70s to low 80s.

Byrd

.LONG TERM...  (Tonight through Friday)
Issued at 311 AM CDT Sat Jun 4 2016

Frontal boundary to exit forecast area this evening with
precipitation coming to an end by 06z Sunday.

It will be dry for the rest of the weekend. By Monday, a decent
upper level trof will slide southeast through region. Could see some
scattered showers/isolated thunderstorms with this feature. Best
chances will be along and east of the Mississippi River.

Beyond that, rest of forecast looks to be dry except for some
isolated activity over eastern portions of forecast area due to
active northwest flow Thursday through Friday. Otherwise, near
normal temps through midweek, then warm up into the mid to upper 80s
for rest of forecast period.

Byrd

&&

.AVIATION...  (For the 12z TAFs through 12z Sunday Morning)
Issued at 539 AM CDT Sat Jun 4 2016

Periods of MVFR ceilings and visibilities in showers will persist
at KCOU and in the KSTL metro TAF sites until around 16Z
Saturday. Showers will likely move east of the metro by 16Z
leaving a few hours of MVFR ceilings...then clearing skies this
afternoon. KUIN will see VFR conditions for the duration of this
TAF period. Winds will become west and remain relatively light at
all sights through tonight.

Specifics for KSTL: MVFR ceilings and visibilities in showers will
continue until around 16Z. MVFR ceilings should begin to clear by
around 18Z...with VFR conditions expected thereafter. Light winds
early will become westerly by late morning...then increase to
around 12 knots by 15Z Sunday.

Browning

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     79  62  79  63 /  60  30   5   5
Quincy          81  59  79  61 /  40  10   5   5
Columbia        81  59  79  60 /  60   5   5   5
Jefferson City  82  60  80  60 /  60  10   5   5
Salem           76  61  77  61 /  90  40  10   5
Farmington      75  59  78  57 /  90  30   5   5

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 4, 2:41 AM CST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
341 AM CDT SAT JUN 4 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
341 AM CDT SAT JUN 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BYRD

The radar

The Lincoln radar (KILX), 104 km away, was scanning. The volume nearest the first event began at 14:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
June 4, 8:30 AM CST to 12:00 PM CST
Where
Montgomery County, 4.93 mi SSE of Coalton to 1.07 mi SE of Nokomis
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.220, -89.250

Up to four inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded, including Illinois Route 16 on the northeast side of Nokomis. Two to three feet of water covered the roadway in this location.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655169.